Well balanced thyroid until surgery in August

After many years of fighting I finally got my thyroid optimised ( the relief after years and years of illness was amazing!). After lots of up and down doses I stabilised for 3 years on 250mg of levothyroxine and 3 x a day 30mg of liothyronine (T3).

Then I had surgery on my tongue in the summer and all changed, i developed a rapid pulse and I had 3 trips to hospital by ambulance with a heart rate of between 130-165 beats per minute for a few hours, I had lots of wind and was very shaky and breathless and it wasn't a nice experience at all. I returned to normal after about 4 hours and the next day felt really tired with a 'jumpy heart'. I was sent for an echo cardiogram and see a cardiologist next month.

I wondered if the surgery trauma had made my thyroid start to produce hormones naturally again I saw my amazing GP and we decided I should decrease my T3 dose by 10mg at each dose. Amazingly my heart stopped racing so fast and I had no more episodes. Recently my heart has been jumpy in the evenings so I have decreased my afternoon dose of T3 to 10mg and reduced thyroxine by 50mg in the morning.

My question is! Is this normal? To produce the hormone naturally again after a trauma?

I wait in anticipation for your thoughts

Angela

9 Replies

oldestnewest
  • Angela, I haven't heard of this. If you have blood test results from before and after the surgery they might give an indication.

    You are on high doses of thyroid medication, much more than is produced by the thyroid - some of us need this, perhaps due to some form of resistance to thyroid hormone.

    It would be really useful to see your thyroid blood test results if you have them. I wonder if you were not absorbing the hormone well before and now you are. Possibly the problem with your tongue affected absorption (I can't see how but it might).

  • Thanks for your reply. I haven't had blood tests for a few years as my GP treats symptoms not blood test results ( amazing I know!) and I have been so well there was no need to change anything.

    It's interesting to read your comment about the dose being so high, I do wonder if you're right about absorption. I will go and get some blood tests next week and see how I've changed from 3 years ago.

  • Because the thyroid is physically quite close to the tongue, I wonder if there has been some structural change? Maybe in the blood supply or nerves supplying the area?

    I don't suppose they scanned your thyroid before, did they? Otherwise another scan might give some clue.

    Anyway, congratulations on getting better!

  • In some cases, it is beyond being quite close!

    I found these links to a cases of Lingual Thyroid:

    ghorayeb.com/LingualThyroid...

    sciencedirect.com/science/a...

    Not sure what it adds, but it is quite interesting.

  • Yikes, what a totally fascinating phenomena. Lingual Thyroid, who would have guessed that. Thx for that link.

  • Thank you Ruthi, it's amazing that I got better, I dreamt of the day for so long when I was ill, it was T3 that changed my life eventually.

    I had a tongue scan but to my knowledge not my thyroid. I had a lump on the right had side at the back which the scan showed was on the inside too so after 2 biopsies the consultant decided to remove it. I'm seeing her next week so will ask if my thyroid showed on the scans as I had another a few weeks ago.

  • Surgery will upset the apply cart ecause of what is in the anaesthetic but that usually would send you hypo but I was wondering about the nerves. The fact that the heart beats is down to nerves and how they work but I don't know much about pathways or whether damage in the surgery area could affect the nerves in the region of the heart. To speed the heart up would need a stimulus which I imagine could be mechanical and/or chemical. So maybe something given you during surgery but then would that still.be ongoing? Just thinking out loud!

  • Surgery will impact your thyroid. And your adrenals, too.

    You're on very high dose thyroid. Going by symptoms is fine, but the symptoms you had are ones I've had when on too much thyroid. Cut back for now until your BP and resting heart rate are more normal.

    Then, have a 24 hour saliva adrenal cortisol test. Or even a DUTCH test, if you can get one. Google it and take a look at what it tests. What you've been through May have thrown other hormones off, too, everything is related.

    Depending on what caused your thyroid to go haywire in the first place, perhaps something else shifted as well. Food allergies, nutrient deficiencies, leaky gut, autoimmune??? Maybe worth a little detective work...

    Good luck!

  • I was symptom free till a few weeks after surgery and had been stable for a couple of years. I really do think that my thyroid suddenly started producing on its own again after being dormant for years!

    When I was undiagnosed before medication I had a few hyper episodes that caused palpitations. Anyway I have decreased my Levo by 50 and liothyronine to 10mg 3 x a day from 20mg and will see how I get on. I have had no symptoms today so fingers crossed.

    I will get my bloods done on Monday and look into the Dutch test.

    Thanks learner 1 😀

You may also like...